Ohio, 2005

Hail and Damaging Winds in Ohio, June 29, 2005

June 29, 2005 · NWS CLE · 6 events in 6 counties and zones

4 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 29, 1:40 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 29, 1:40 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
240 PM EDT WED JUN 29 2005

.SHORT TERM(TODAY-FRIDAY)...

CAPE CONTINUES TO BUILD ACROSS THE FCST AREA THIS AFTERNOON AND
SHOULD REACH 1500 TO 2000 J/KG WITH DEEP LAYER SHEAR OF 10-20 KNOTS.
VISIBLE IMAGERY AND RADAR DATA SHOW THAT CONVECTION IS DEVELOPING
FROM JXN SE TO TOL AND MFD. THIS ACTIVITY IS DRIFTING TO THE
SOUTHEAST. WATER VAPOR IMAGERY SHOWS A WEAK SHORT WAVE MOVING ACROSS
LAKE ERIE WHICH IS SLIGHTLY NORTH OF THE 12Z MODEL RUNS. EXP SIMILAR
ACTIVITY AS YESTERDAY WITH SLOW MOVING HEAVY RAIN PRODUCERS WITH
SOME HAIL AND DOWNBUST POTENTIAL AS DRY AIR IS IN PLACE AT AND ABOVE
10000 FT. ACTIVITY SHOULD DIMINISH BY SUNSET WITH DIURNAL HEATING
ENDING AND THE DEPARTURE OF THE SHORT WAVE.

FOR THURSDAY A MORE SIGNIFICANT SHORT WAVE WILL APPROACH THE REGION
WITH RATHER UNSTABLE AIR IN PLACE AHEAD OF THE FEATURE. DEEP LAYER
SHEAR IS NOT AS HIGH AS PREDICTED FROM YESTERDAYS RUNS BUT MAY
REACH 20 TO 30 KNOTS WHICH SHOULD HELP TO BETTER ORGANIZE STORM
STRUCTURE AND INCREASE THE LIKELY OF SEVERE WEATHER. THE BEST THREAT
APPEARS TO BE IN THE AFTERNOON ACROSS THE WESTERN HALF OF THE CWA.
THE ACTIVITY WILL CONTINUE INTO THE EVENING AS THE FROPA APPEARS TO
BE DELAYED SLIGHTLY FROM YESTERDAYS RUNS. THE SLOWER FRONT WILL
ALLOW MORE SURFACE HEATING AND PERMIT TEMPS TO CLIMB INTO THE 90S IN
MANY LOCATIONS. LINGERING PCPN MAY CONT INTO FRIDAY MORNING IN THE
EAST BEFORE DRIER AND MORE PLEASANT CONDITIONS MOVE INTO THE REGION.

&&

.LONG TERM (FRI NIGHT THRU WED)...

A PLEASANT HOLIDAY WEEKEND IS IN STORE FOR THE REGION AS A RATHER
LARGE COOL HIGH PRESSURE AREA BUILDS INTO THE REGION AND THEN TO THE
EAST ON MONDAY. A WEAK FRONTAL BOUNDARY MAY DRIFT SOUTH INTO THE
REGION TUESDAY AND WEDNESDAY PER HPC THINKING. WE WILL INTRODUCE
PCPN ON TUESDAY TO REFLECT THE APPROACH OF THE FRONT.

&&

.AVIATION  (18Z-18Z)...
UNSETTLED WX PATTERN TO CONTINUE WITH CHC OF TSTMS THIS AFTN
AND EVENING. HIGH DEW POINTS WK SFC FLOW WILL CONT MVFR
VSBYS OVR NITE. STRONG COLD FRONT TO APPROACH FROM THE
WEST ON THURSDAY. NUMEROUS TSTMS THU WITH DAMAGING WINDS
AND LARGE HAIL. MUCH COOLER AND DRIER ON FRIDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...REL
LONG TERM...REL
AVIATION...BC
Hazardous weather outlook, Jun 29, 3:58 AM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
458 AM EDT WED JUN 29 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-301100-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
458 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED...ESPECIALLY THIS AFTERNOON AND
INLAND FROM LAKE ERIE. A FEW STORMS MAY CONTAIN LARGE HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL MOVE THROUGH THE AREA THURSDAY NIGHT INTO FRIDAY
MORNING. AHEAD OF THE COLD FRONT...THERE IS A CHANCE FOR
THUNDERSTORMS. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE
AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND THURSDAY NIGHT. ANY SEVERE STORM MAY CONTAIN LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

MRD

The radar

The Cleveland radar (KCLE), 104 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
June 29, 2:20 PM EST
Where
Crawford County, Chatfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.950, -82.933

A few large limbs down.

Thunderstorm Wind, Cuyahoga

When
June 29, 2:25 PM EST
Where
Cuyahoga County, Brecksville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -81.633

Several trees downed due to thunderstorm winds.

Thunderstorm Wind, Wayne

When
June 29, 5:40 PM EST
Where
Wayne County, Wooster
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
40.800, -81.933

Several trees downed due to thunderstorm winds.

Hail, Ottawa

When
June 29, 5:45 PM EST
Where
Ottawa County, 3 mi E of Oak Harbor
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -83.100

Penny size hail was observed.

Thunderstorm Wind, Stark

When
June 29, 6:00 PM EST
Where
Stark County, 5 mi N of Massillon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.850, -81.550

A few large limbs down.

Hail, Mahoning

When
June 29, 7:10 PM EST
Where
Mahoning County, Youngstown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.067, -80.650

Penny size hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459946, 5459944, 5459943, 5459942, 5459947, 5459945.